Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, SC

August 5, 2016Bulloch County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 5, 2016, 6:42 PM EDT for Bulloch County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 6:42 PM EDT (22:42 UTC)
Expired
Aug 5, 2016, 7:15 PM EDT
In force
33 min
Issued by
NWS Charleston, SC

County Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 80 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS82 KCHS 052242
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
642 PM EDT FRI AUG 5 2016
 
GAZ100-052315-
BULLOCH GA-
642 PM EDT FRI AUG 5 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY UNTIL
715 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEVILS...OR 8 MILES NORTHWEST OF PEMBROKE...
MOVING NORTHEAST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND 
           LIGHTNING. 

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD 
           CEASE. MOVE INDOORS IMMEDIATELY. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BAY...NEVILS AND DENMARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING. AVOID USING METAL
EQUIPMENT AND KEEP DISTANCE FROM OBJECTS SUCH AS IRRIGATION
SYSTEMS... POLES...FENCES AND TREES. LIVESTOCK AND OUTDOOR PETS ARE
PARTICULARLY VULNERABLE IN OPEN FIELDS AND SHOULD BE TAKEN INTO
SHELTERS IF TIME PERMITS.

&&

LAT...LON 3241 8181 3230 8152 3219 8162 3216 8176
      3217 8178 3220 8181 3223 8181 3225 8184
TIME...MOT...LOC 2242Z 202DEG 8KT 3221 8174 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:09 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 5, 6:09 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
609 PM EDT FRI AUG 5 2016

.SYNOPSIS...
The area will be situated between an inland trough and Atlantic
high pressure through the weekend. An upper level low pressure
system will develop along the northern Gulf coast on Monday and
persist for much of the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
An update has been issued to lower pops at the coast and
reoriented the axis of highest pops across far interior Southeast
Georgia into Allendale County, SC. KCLX shows a number of
convective outflow boundaries moving west from earlier activity
along the coast. These boundaries will remain the primary focus
for shower/tstm develop through sunset and will generally cluster
into the Metter-Allendale corridor over the next few hours.
Locally heavy rainfall and cloud-to-ground lightning will remain
the primary hazards.

Expect isolated to scattered showers/tstms to redevelop over the
coastal waters later this evening and overnight as low-level
convergence shifts back into the Atlantic after the sea breeze
circulation dissipates. Some of this activity will brush the lower
South Carolina coast and pops up to 40% there look reasonable with
20-30% pops elsewhere. Lows will range from the mid 70s inland to
the upper 70s/near 80 at the beaches, Downtown Charleston and
around the Santee-Cooper lakes.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A rather wet pattern is expected to persist at least through
Monday. The upper levels will be rather baggy with weak flow and a
continued string of weak vorticity maxima moving across the area.
PW values will remain at or above 2" while the steering flow is
generally less than 10 kt. Saturday and Sunday we anticipate
scattered to numerous showers and thunderstorms, primarily driven
by mesoscale boundaries and moderate diurnal instability. Coverage
may be slightly greater on Sunday due to the inland trough
strengthening and drifting toward the area during the afternoon.
Torrential rainfall with localized flooding will continue to be
the primary concern.

On Monday the convective coverage may be greatest across southeast
GA due to a developing upper low across the northern Gulf coast
states providing enhanced ascent during the afternoon.

Highs each day will be in the upper 80s to lower 90s with lows in
the mid/upper 70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Latest guidance indicates a mid/upper lvl low lingering over the
southeastern United States, but slowly meandering westward Tuesday
into Wednesday while Atlantic high pressure gradually builds toward
the Southeast coast. Abundant moisture characterized by PWATs
between 2.0 to 2.5 inches along with forcing associated with the
mid/upper lvl feature will likely support at least chances of
showers and thunderstorms through mid week along with the
possibility of brief heavy rainfall and gusty winds during stronger
thunderstorms. Precip activity should be slightly less in coverage
as we head into late week as Atlantic high pressure continues to
build westward over the area. However, chances of showers and
thunderstorms will remain possible, especially inland during peak
heating hours each afternoon/evening. Overall high temps should
range in the upper 80s to lower 90s next week. Overnight lows will
remain mild, in the mid to upper 70s.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Mostly VFR through 18Z Saturday. Best chance of showers/thunderstorms
at KCHS/KSAV will be through about 21Z at KCHS and 00Z at KSAV.
Main concern will be heavy rainfall as the storms will be slow-
moving and thus flight restrictions will mainly be due to reduced
visibility. Additional showers and storms will be possible
overnight but should mostly stay east of the terminals near the
coast and offshore before transitioning back inland toward the
terminals.

Extended Aviation Outlook: Brief flight restrictions are possible at
both CHS and SAV terminals, mainly during afternoon/evening showers
and thunderstorms. Otherwise, VFR conditions will prevail.

&&

.MARINE...
Tonight: Low-level jetting to kick south/southwest winds up near
20 kt at times with some higher gusts but no Advisories
anticipated. In accordance, seas will build closer to 4 feet
within near shore waters and 5 feet near the Gulf Stream. There
will also be an increasing risk of showers and thunderstorms
toward daybreak which at the very least will produce heavy
rainfall.

Saturday through Tuesday: A southerly flow will persist Saturday through
early next week before the flow becomes more southeast as low
pressure develops along the northern Gulf coast. The best gradient
looks to be Saturday afternoon as high pressure rebuilds from the
east and a strong surface trough exists inland. We could see a
brief window of 25 kt wind gusts over the Charleston County SC
waters during the afternoon so a short Small Craft Advisory may
eventually be needed.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

ST
Hazardous weather outlook, Aug 5, 3:25 PM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
325 PM EDT FRI AUG 5 2016

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-061315-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
325 PM EDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN...SHOWERS AND THUNDERSTORMS COULD PRODUCE VERY HEAVY
RAINFALL AND LOCALIZED FLOODING THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAVY RAIN...ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP THIS
WEEKEND WILL LIKELY PRODUCE TORRENTIAL RAINFALL. LOCALIZED
FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-061315-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
325 PM EDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 5, 5:22 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     LIGHTNING        RIDGELAND               32.48N  80.98W
08/05/2016                   JASPER             SC   911 CALL CENTER

            *** 2 INJ *** 2 PEDESTRIANS WERE INJURED BY LIGHTNING
            IN RIDGELAND. TIME WAS ESTIMATED FROM 911 CENTER REPORT
            AND FROM LIGHTNING DATA.

&&

EVENT NUMBER CHS1600668

SPR
Special weather statement, Aug 5, 6:42 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
642 PM EDT FRI AUG 5 2016

GAZ100-052315-
BULLOCH GA-
642 PM EDT FRI AUG 5 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY UNTIL
715 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEVILS...OR 8 MILES NORTHWEST OF PEMBROKE...
MOVING NORTHEAST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
           LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
           CEASE. MOVE INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BAY...NEVILS AND DENMARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING. AVOID USING METAL
EQUIPMENT AND KEEP DISTANCE FROM OBJECTS SUCH AS IRRIGATION
SYSTEMS... POLES...FENCES AND TREES. LIVESTOCK AND OUTDOOR PETS ARE
PARTICULARLY VULNERABLE IN OPEN FIELDS AND SHOULD BE TAKEN INTO
SHELTERS IF TIME PERMITS.

&&

LAT...LON 3241 8181 3230 8152 3219 8162 3216 8176
      3217 8178 3220 8181 3223 8181 3225 8184
TIME...MOT...LOC 2242Z 202DEG 8KT 3221 8174

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.